Publications Meetings The Profession Membership Programs Math Samplings Policy & Advocacy In the News About the AMS
   
Mobile Device Pairing
Green Open Access
Transactions of the American Mathematical Society
Transactions of the American Mathematical Society
ISSN 1088-6850(online) ISSN 0002-9947(print)

 

Symmetrically approximately continuous functions, consistent density theorems, and Fubini type inequalities


Authors: P. D. Humke and M. Laczkovich
Journal: Trans. Amer. Math. Soc. 357 (2005), 31-44
MSC (2000): Primary 03E35; Secondary 28A20, 26A03
Published electronically: August 19, 2004
MathSciNet review: 2098085
Full-text PDF Free Access

Abstract | References | Similar Articles | Additional Information

Abstract: Using the continuum hypothesis, Sierpinski constructed a nonmeasurable function $f$ such that $\{ h: f(x+h)\ne f(x-h)\}$ is countable for every $x.$ Clearly, such a function is symmetrically approximately continuous everywhere.

Here we to show that Sierpinski's example cannot be constructed in ZFC. Moreover, we show it is consistent with ZFC that if a function is symmetrically approximately continuous almost everywhere, then it is measurable.


References [Enhancements On Off] (What's this?)

  • 1. K. Ciesielski, Generalized continuities. In: Encyclopedia of General Topology (J.I. Nagata, J.E. Vaughan, and K.P. Hart, eds.), Elsevier, to appear.
  • 2. C. Freiling, Axioms of symmetry: throwing darts at the real number line, J. Symb. Logic 51 (1986), 190-200. MR 0830085 (87f:03148)
  • 3. C. Freiling, A converse to a theorem of Sierpinski on almost symmetric sets, Real Anal. Exchange 15 (2) (1989-90), 760-767. MR 1059437 (91d:26009)
  • 4. D. H. Fremlin, Measure Theory, Vol. 2. Torres Fremlin, Colchester, 2001.
  • 5. P. D. Humke and M. Laczkovich, Parametric semicontinuity implies continuity, Real Anal. Exchange 17 (2) (1991-92), 668-680. MR 1171407 (93g:26004)
  • 6. M. Kada and Y. Yuasa, Cardinal invariants about shrinkability of unbounded sets, Topology Appl. 74 (1996), 215-223. MR 1425940 (97j:03092)
  • 7. M. Laczkovich, Two constructions of Sierpinski and some cardinal invariants of ideals, Real Anal. Exchange 24 (2) (1998-99), 663-676. MR 1704742 (2000f:03148)
  • 8. M. Laczkovich and A. W. Miller, Measurability of functions with approximately continuous vertical sections and measurable horizontal sections, Colloq. Math. 69(2) (1995), 299-308. MR 1358935 (96k:28005)
  • 9. I. N. Pesin, The measurability of symmetrically continuous functions (Russian), Teor. Funkci{\u{\i}}\kern.15em. Funkcional. Anal. i Prilozen Vyp. 5 (1967), 99-101. MR 0227331 (37:2916)
  • 10. D. Preiss, A note on symmetrically continuous functions, Casopis Pest. Mat. 96 (1971), 262-264, 300. MR 0306411 (46:5537)
  • 11. W. Sierpinski, Sur une fonction non mesurable, partout presque symétrique, Acta Litt. Scient. (Szeged) 8 (1936), 1-6. Reprinted in: Oeuvres Choisies, PWN - Editions Scientifiques de Pologne, Warszawa 1974. Vol. III, pp. 277-281. MR 0414302 (54:2405)
  • 12. B. S. Thomson, Symmetric Properties of Real Functions. Monographs and Textbooks in Pure and Applied Mathematics, 183. Marcel Dekker, Inc., New York, 1994. MR 1289417 (95m:26002)
  • 13. J. Uher, Symmetric semicontinuity implies continuity, Trans. Amer. Math. Soc. 293 (1986), no. 1, 421-429. MR 0814930 (87b:26005)

Similar Articles

Retrieve articles in Transactions of the American Mathematical Society with MSC (2000): 03E35, 28A20, 26A03

Retrieve articles in all journals with MSC (2000): 03E35, 28A20, 26A03


Additional Information

P. D. Humke
Affiliation: Department of Mathematics, Washington and Lee University, Lexington, Virginia 24450 – and – Department of Mathematics, St. Olaf College, Northfield, Minnesota 55057
Email: humke@stolaf.edu

M. Laczkovich
Affiliation: Department of Analysis, Eötvös Loránd University, Budapest, Pázmány Péter sétány 1/C, 1117 Hungary – and – Department of Mathematics, University College London, Gower Street, London, WC1E 6BT, England
Email: laczk@cs.elte.hu

DOI: http://dx.doi.org/10.1090/S0002-9947-04-03682-7
PII: S 0002-9947(04)03682-7
Keywords: Fubini, symmetrically approximately continuous, covering number, shrinking number
Received by editor(s): March 10, 2003
Published electronically: August 19, 2004
Additional Notes: The second author’s research was supported by the Hungarian National Foundation for Scientific Research Grant No. T032042.
Article copyright: © Copyright 2004 American Mathematical Society